Alert archive / Arkansas / Special Weather Statements in 2012

Special Weather Statement, NWS Memphis, TN

December 9, 2012Craighead County, Arkansas

NWS Memphis, TN issued this special weather statement at Dec 9, 2012, 5:13 PM CST for Craighead County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2012, 5:13 PM CST (23:13 UTC)
Expired
Dec 9, 2012, 5:45 PM CST
In force
32 min
Issued by
NWS Memphis, TN

County Craighead County, AR

The radar

The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS84 KMEG 092313
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CST SUN DEC 9 2012

ARZ017-018-026-092345-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
513 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CST FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF CASH AT 513 PM CST...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING
LOCATIONS NEAR BONO...BROOKLAND...CROWLEYS RIDGE STATE PARK...
JONESBORO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3612 9053 3581 9045 3570 9101 3571 9104
      3590 9104
TIME...MOT...LOC 2313Z 247DEG 42KT 3583 9095

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Dec 9, 3:40 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 9, 3:40 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST SUN DEC 9 2012

.DISCUSSION...
LOTS OF WEATHER TO DISCUSS AND MODELS REMARKABLE SIMILAR IN THERE
GENERAL SOLUTIONS UNTIL THE END OF THE PERIOD FOR NEXT WEEKEND.

THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP. DEW
POINTS HAVE RISEN INTO THE 60S IN MANY PLACES...ESPECIALLY WEST OF
THE MISSISSIPPI RIVER...THIS DUE TO A LOW LEVEL JET AND STRONG
SURFACE WINDS FROM THE SOUTH. CAPE IS NOT VERY HIGH FROM LATEST
SOUNDING FROM LZK...HOWEVER HELICITY IS OVER 300 M2/S2. MEMPHIS
SHOWING SIMILAR RESULTS FROM MODELS AND OBSERVATIONS.

THIS EVENING...EASTWARD MOVEMENT OF STORMS WILL PROGRESS WITH
FRONT...HOWEVER...THERE MAY BE SOME WEAKENING UNLESS ADVECTION OF
DEW POINTS OCCURS MORE IN EASTERN HALF OF CWA...WHICH STILL MAY HAPPEN.

HOWEVER...LIFT FROM FRONT WILL PROVIDE INSTABILITY TO PRODUCE
SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. FRONT WILL
MOVE THROUGH BY TOMORROW MORNING FOR AREAS WEST OF THE MISSISSIPPI
RIVER. AS FRONT MOVES THROUGH IN THE MORNING SOME AREAS BASICALLY
NORTH AND WEST OF MEMPHIS MAY SEE SOME SLEET...HOWEVER...GROUND
WILL BE TO WARM FOR ANY ACCUMULATION AND AIR TEMPERATURE SHOULD BE
ABOVE FREEZING SO MELTING WILL OCCUR QUICKLY. WINDS WILL SHIFT AND
BE STRONGER BEHIND FRONT. THE FRONT WILL CONTINUE TO MOVE SOUTHWEST
THROUGH FORECAST AREA ON MONDAY...EXPECT SHOWERS AND THUNDERSTORMS
MAINLY AHEAD OF FRONT.

BY TUESDAY HIGH PRESSURE BEGINS TO TAKE OVER THROUGH FRIDAY.

EXTENDED MODELS IN DISAGREEMENT WITH TIMING FOR FRONT NEXT
WEEKEND. GFS INDICATES IT MAY MOVE THROUGH ON SATURDAY...WHILE
ECMWF IS INDICATING SUNDAY. HAVE LEFT NEXT WEEKEND RELATIVELY WET
IN THE FORECAST AS UNSURE OF TIMING OF FRONT. TLSJR

&&

.AVIATION...

18Z TAFS

COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT
MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT.

WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH
EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR
SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND
THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT
LEAST TEMPORARILY.

EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL
PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO
STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT
ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE
SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE
MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR
TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION.

LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO
OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY
DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  38  42  27  44 / 100  40   0   0
MKL  43  45  23  44 / 100  50  10   0
JBR  34  42  25  42 / 100  20   0   0
TUP  50  50  28  47 / 100  70  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 9, 4:32 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CST SUN DEC 9 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-110045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A POSSIBILITY OF SEVERE WEATHER THIS EVENING...MOST
LIKELY HAZARD WOULD BE HAIL AND HIGH WINDS. THERE IS A SMALL
CHANCE FOR A TORNADO...MAINLY WEST OF THE MISSISSIPPI RIVER AND IN
TENNESSEE AND MISSISSIPPI IN COUNTIES THAT BORDER THE MISSISSIPPI RIVER.

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS ACROSS THE MID-SOUTH
FOR ALL OF THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SOME AREAS MAY SEE SOME SLEET ON MONDAY MORNING. THERE WILL BE NO
ACCUMULATION AND THUS NO HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Dec 9, 4:07 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          3 SSW IMBODEN           36.16N 91.20W
12/09/2012                   LAWRENCE           AR   TRAINED SPOTTER

            TORNADO ON GROUND NEAR IMBODEN. SMALL DEBRIS FIELD
            REPORTED AND MEASURED WIND GUST OF 59 MILES PER HOUR.

&&

AJC
Special weather statement, Dec 9, 4:46 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CST SUN DEC 9 2012

TNZ050-052-089-090-092315-
FAYETTE TN-HARDEMAN TN-HAYWOOD TN-MADISON TN-
446 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CST FOR...

  NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER DANCYVILLE AT 447 PM CST...MOVING
NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE...HARDEMAN...HAYWOOD AND MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3542 8888 3534 8933 3553 8939 3572 8893
TIME...MOT...LOC 2247Z 241DEG 40KT 3547 8926
Special weather statement, Dec 9, 4:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CST SUN DEC 9 2012

ARZ017-018-026-092315-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
448 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CST FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTH OF ALICIA AT 448 PM CST...
MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING
LOCATIONS NEAR BONO...BROOKLAND...CROWLEYS RIDGE STATE PARK...
JONESBORO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3610 9059 3581 9057 3570 9100 3571 9104
      3588 9104 3589 9114 3592 9116
TIME...MOT...LOC 2248Z 261DEG 44KT 3582 9103
Special weather statement, Dec 9, 4:52 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST SUN DEC 9 2012

ARZ009-MOZ113-092330-
CLAY AR-DUNKLIN MO-
452 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CST FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTH OF POLLARD AT 452 PM CST...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...MALDEN AND PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3663 8997 3660 8995 3648 8995 3638 8996
      3627 9041 3650 9035 3650 9023 3654 9022
      3655 9019 3659 9019 3664 9014
TIME...MOT...LOC 2252Z 242DEG 42KT 3640 9023
Special weather statement, Dec 9, 5:11 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CST SUN DEC 9 2012

TNZ052-092345-
MADISON TN-
511 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CST FOR...

  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF MERCER AT 512 PM CST...
MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MADISON COUNTY...INCLUDING LOCATIONS NEAR JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3550 8871 3543 8896 3543 8908 3564 8907
      3574 8869
TIME...MOT...LOC 2312Z 244DEG 37KT 3555 8900
Special weather statement, Dec 9, 5:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CST SUN DEC 9 2012

ARZ017-018-026-092345-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
513 PM CST SUN DEC 9 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CST FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF CASH AT 513 PM CST...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD...GREENE AND LAWRENCE COUNTIES...INCLUDING
LOCATIONS NEAR BONO...BROOKLAND...CROWLEYS RIDGE STATE PARK...
JONESBORO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3612 9053 3581 9045 3570 9101 3571 9104
      3590 9104
TIME...MOT...LOC 2313Z 247DEG 42KT 3583 9095

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:00 PM CSTSpecial Weather StatementMEGTallahatchie30 min
Dec 8, 8:15 PM CSTSpecial Weather StatementMEGYalobusha15 min
Dec 8, 8:35 PM CSTSpecial Weather StatementMEGYalobusha25 min
Dec 8, 8:58 PM CSTSpecial Weather StatementMEGLafayette32 min
Dec 8, 9:02 PM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, Lafayette, Marshall, Pontotoc, Union28 min
Dec 8, 9:32 PM CSTSpecial Weather StatementMEGUnion28 min
Dec 8, 10:59 PM CSTSpecial Weather StatementMEGDecatur16 min
Dec 9, 2:56 AM CSTSpecial Weather StatementMEGDyer34 min
Dec 9, 4:46 PM CSTSpecial Weather StatementMEGHaywood29 min
Dec 9, 5:11 PM CSTSpecial Weather StatementMEGMadison34 min
Dec 9, 5:24 PM CSTSpecial Weather StatementMEGFayette36 min
Dec 9, 5:48 PM CSTSpecial Weather StatementMEGHenderson27 min
Dec 8, 11:52 PM CSTSpecial Weather StatementMEGLawrence38 min
Dec 9, 12:11 AM CSTSpecial Weather StatementMEGLawrence34 min
Dec 9, 3:05 PM CSTSevere Thunderstorm WarningMEGLawrence, Randolph40 min
Dec 9, 3:13 PM CSTTornado WarningMEGLawrence, Randolph32 min
Dec 9, 3:40 PM CSTSevere Thunderstorm WarningMEGGreene, Randolph35 min
Dec 9, 4:05 PM CSTSpecial Weather StatementMEGClay25 min
Dec 9, 4:48 PM CSTSpecial Weather StatementMEGCraighead27 min
Dec 9, 4:52 PM CSTSpecial Weather StatementMEGClay38 min
Dec 9, 5:44 PM CSTFlash Flood WarningMEGClay, Greene99 min
Dec 9, 5:51 PM CSTSpecial Weather StatementMEGCraighead39 min
Dec 9, 1:55 AM CSTSpecial Weather StatementMEGPemiscot35 min

Nearby

Special Weather Statements in Arkansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.